The Role Of Viruses In Type B Adverse Drug Reactions

There is increasing evidence that concomitant virus infections can predispose to the development of idiosyncratic adverse drug reactions, particularly those reactions that are thought to be immune-mediated. The mechanism of this is unclear, but as postulated above, the viruses may be acting as a source of danger signal.

Evidence for the role of viruses first came from the observation that the use of ampicillin in patients with active EBV infection (i.e. infectious mononucleosis) results in a rash in 95% of patients (Sullivan and Shear, 2001). Another member of the herpes virus family, human herpes virus 6 (HHV6) has recently been implicated in hypersen-sitivity reactions associated with a number of drugs, including sulphasalazine (Suzuki et al., 1998; Descamps et al., 2001). However, whether this is a true predisposition or merely a coincidental factor needs further study. Perhaps the most striking association between viral infection and drug hypersensitivity has been observed in HIV-infected individuals. These patients have a higher frequency of hypersensitivity reactions with numerous anti-infective drugs including co-trimoxazole, sulphadiazine, dapsone, clindamycin, primaquine, and thioacetazone (Koopmans et al., 1995; Pirmohamed and Park, 2001b). This has been best shown with co-trimoxazole that is used for the treatment of Pneumocystis carinii pneumonia (PCP). Approximately 50% of patients being treated acutely for PCP will develop skin rashes, whereas when used for prophylaxis the figure is 30% (van der Ven et al., 1991). This contrasts with a frequency of 3% in HIV-negative individuals (van der Ven et al., 1991). A deficiency of thiols such as glutathione and cysteine has been suggested to be responsible for the increase in susceptibility of HIV-positive patients (van der Ven et al., 1991; Koopmans et al., 1995). A recent study has demonstrated that in the presence of plasma cysteine deficiency, HIV-positive patients have a lower capacity to detoxify the toxic nitroso metabolite of sulphamethoxazole (Naisbitt et al., 2000b). However, the fact that prophylactic N-acetylcysteine does not prevent co-trimoxazole hypersensitivity (Walmsley et al., 1998) suggests that the reasons for the higher frequency are likely to be more complex and multifactorial, and include the dose of the drug, changes in drug metabolizing capacity (both in bioactivation and bioinactivation), and immune dysregulation (Pir-mohamed and Park, 2001b). In addition, HIV itself may act as a source of a danger signal (Park et al., 1998; Uetrecht, 1999; Pirmohamed and Park, 2001b; Sullivan and Shear, 2001).

Interestingly, the peculiar predisposition of HIV patients to hypersensitivity reactions is now being witnessed with the new antiretrovirals such as abacavir (severe hypersensitivity is seen in 3% of patients) and non-nucleoside reverse transcriptase inhibitors such as nevirapine, efavirenz, and delavirdine, all of which produce skin rashes at a frequency of between 18% and 40% (Pirmohamed and Park, 2001b).

Was this article helpful?

0 0
Drug Free Life

Drug Free Life

How To Beat Drugs And Be On Your Way To Full Recovery. In this book, you will learn all about: Background Info On Drugs, Psychological Treatments Statistics, Rehab, Hypnosis and Much MORE.

Get My Free Ebook


Post a comment